Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: psoriasis or fungal infection.
|minstalls - Sun Sep 20, 2009 4:05 pm|
Hi. I was wondering if i can use Derma-Smoothe/FS and Clotrimazole at the same time? My scalp has been itching intensely for over a year and I've lost a lot of hair very quickly. It is also pretty sore, and i've noticed a one or two red dots, one of which has remained for the entire year. I've been to the derm, but they give me only 2 minutes of their time, and pass off my hair loss as male pattern baldness... it is however not... i'm sure of it. my scalp is sore, and the hair loss is only where the itching occurs. I've been using Derma-Smoothe for 4 nights, but hasn't helped the itching one bit. However, I noticed that the crystals that used to build up, no longer do (they were like grains of salt). I believe I have a fungal issue, because i've had a fungal infection on my feet and groin, and i recall scratching my head during these times. I'm also on Accutane for acne. Can i take all these at the same time? The hair loss is becoming very bad. Also... Although it itches, i refrain from scratching.
Here are some pictures of my scalp... can this be attributed to a fungal infection?
|Camille Stubbs, RN - Thu Oct 08, 2009 1:46 am|
First, were you instructed by your dermatologist to use the Derma-Smoothe/FS and the Clotrimazole at the same time? The Derma-Smoothe/FS is usually prescibed for psoriasis and the Clotrimazole is usually prescribed for fungal/yeast infections.
Secondly, are taking any other medications and/or have any other medical conditions at this time that you have not listed?
Thirdly, the pictures of your scalp were not very clear; not a good visual. Actually, a physician's assessment visually inspecting the area would be more indicated than pictures to give a accurate diagnosis.
|Dr.M.jagesh kamath - Thu Oct 08, 2009 3:03 am|
Hello,Tinea capitis ie fungal infections of the scalp are commoner in children than in adults.In your case the picture shows male pattern hairloss,and in association possly a seborrheic dermatitis.This is caused by Malassesia furfur and indicate an internal diathesis.Infact seborrheic dermatitis can affect the groin area and mistaken occasionally for fungus.The way to rule out fungus is to get a skin scraping,and do a woods lamp which will show fungi if any.Seborrheic dermatitis is treated with topical ketoconazole.and topical steroids.Many drugs interact with accutane,and make sure that the other drug is safe with your physician.Best wishes.
|R. Zein, Pharm D - Fri Oct 09, 2009 5:03 pm|
From a pharmacy perespective, there is no drug drug interaction between all the three medications you have listed. steroids , in this case (fluocinolone) an ingredient of the Derma-Smoothe might be associated with low interaction with accutane if taken systemically ( eg. intravenously). Since you are taking a topical steroid, there should not be a problem
unfortunately, the pictures are not very clear, and a direct visual inspection by a physician will help in the assessment. Your physician will need to make the assessment since clotrimazole is antifungal, meanwhile the derma smoothe is for psoriasis.
|nerissafaye - Fri Oct 09, 2009 9:18 pm|
Often fungal infections do occur with psoriasis and the clotrimazole as was said can be used with the Dermasmooth to help concur both issues. Depending on how many times per day you are using each product, you may want to separate them. If once a day do one in the morning and one in the evening. If you do have to do them at the same time I would probably wait about 15 minutes between. Also, do not put them on directly after a hot shower - if you can rinse with cool water first or dry off for 10 minutes before putting the Dermasmooth on so you don't absorb as much through the scalp.
|minstalls - Wed Oct 14, 2009 10:09 pm|
Thank you for the responses. Two different doctors prescribed the anti-fungal and topical steroid, which is why I thought I'd be safe and ask. After about 4 weeks of using the dermasmooth my scalp doesn't itch as badly, but it's still significantly itchy, and still very sore. I hadn't used the anti-fungal med for long, because it would make the itching worse, due to the fact that the medication was very oily and would bind to the crystals i mentioned and caused irritation. I have another derm appointment in a couple of weeks, I will insist they check, but usually I hardly even see the dr... like I said, a minute at most and they run off. Sorry about the poor picture quality, a cell phone camera is all I have, but the pattern of baldness runs parallel to the areas of itching, it's insane, looks like grain fields (to give a comparison). And the itching feels as though there are bugs crawling on my head. There are none however, I've checked thoroughly. Again, thank you for the responses, I will begin using the anti-fungal med and see if that helps. Also, I have no other health issues, and those are the only meds I've been taking.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.